Texas, 2021

High Wind in Texas, December 1 to 5, 2021

December 1 to 5, 2021 · NWS AMA · 9 events in 9 counties and zones

A strong upper level system dipped down into the Southern Plains. This sent a cold front surging south late in the evening with strong winds.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system dipped down into the Southern Plains. This sent a cold front surging south late in the evening with strong winds. Much higher winds aloft were able to mix down to the surface causing many winds to gusts upwards of 64 mph. Several ground stations across the area measured multiple wind gusts in excess of 58 mph during the evening of the 5th of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 1, 5:44 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 1, 5:44 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
544 PM CST Wed Dec 1 2021

.AVIATION...

For the 00Z TAFs:

VFR conditions will prevail throughout the valid TAF period. Wind
speeds will generally be light tonight, but will become
predominately out of the southwest tomorrow afternoon. High clouds
are expected through this period as well.

Guerrero

&&

.PREV DISCUSSION... /Issued 211 PM CST Wed Dec 1 2021/

SHORT TERM...Tonight through Thursday Night...

A continuation of the dry northwesterly flow aloft will prevail
across the Panhandles tonight through Thursday night. An upper
ridge will be located southeast to northwest across the Panhandles
tonight through Thursday night. No precipitation is expected with
mainly clear skies through Thursday night. Some high level clouds
will be possible Thursday afternoon into Thursday night.

Surface ridge over the Panhandles this evening will move off to
the east tonight and allow lee side surface trough to develop
Thursday across eastern Colorado and eastern New Mexico. The
surface trough west of the Panhandles Thursday and Thursday night
will allow for warmer downsloping southwesterly surface winds
across the forecast area. Record high temperatures will be
possible Thursday:

Amarillo: Record high Thursday of 78 set in 2012
Dalhart:  Record high Thursday of 78 set in 1995
Borger:   Record high Thursday of 76 set in 1995

Schneider

FIRE WEATHER...

Thursday...

Elevated fire weather conditions will be likely across the
Oklahoma Panhandle and also much of the northern, central and
western Texas Panhandle on Thursday. RFTIs are forecast to be
mainly 1 to 3 with some pockets of 3 across the far western
Panhandles near the New Mexico state line. Minimum afternoon
relative humidity values are expected to be as low as 9 to 11
percent with 20 foot southwesterly winds of 10 to 20 mph. ERC
values are forecast to be in the 90th to 96th percentile across
the western and central Oklahoma Panhandle and mainly in the 70th
to 89th percentile across the northern, central and western Texas
Panhandle. The RFTIs will be primarily RH-driven as the 20 foot
winds will be remaining below 20 mph across the Panhandles on
Thursday. A Fire Danger Statement could be necessary for a large
portion of the Panhandles Thursday for these projected elevated
fire weather conditions.

Schneider

LONG TERM...Friday through Tuesday...

Heading into the extended, the pattern remains split with the main
stream in the northern CONUS, while weak disturbances pass across
the southern CONUS. The first weak disturbance will bring a front
through Friday with north winds and cooler but still above normal
temperatures in the 60s across much of the Panhandles. Areas
across the southeast Texas Panhandle may even warm into the 70s
before the front pushes through in the afternoon hours. Cooler
near normal temperatures in the mid to upper 50s Saturday as the
surface winds slowly return to the the southwest and low level
moisture from the Pacific filters into southwest Texas and up into
north central Texas/Oklahoma. This opens the door for some low
clouds across the eastern Panhandles, which may limit temperatures
from warming above the lower 50s in that area. The EC is hinting
at a small chance for precipitation clipping the eastern
Panhandles, which would likely be in the form of drizzle. However,
most models keep the precipitation chances farther east.

The next disturbance aloft comes across Sunday with the main
stream in the northern CONUS sagging farther south with a
shortwave trough. Meanwhile, a cutoff low will form in Baja Cali.
The frontal passage Sunday in association with this upper wave and
closed surface low across the northern Plains will swing through
during the day with more northeast winds by the evening hours. The
cooler air mass will filter in later Sunday, so temperatures will
warm nicely into the 60s during the day Sunday.

By Monday, the flow aloft will become more northwesterly with a
subtle disturbance off the Rockies and lee troughing near the
surface. Thus surface winds will return to the southwest with
breezy conditions expected. However, the cooler air mass will be
in place and hard to overcome with temperatures near normal in the
upper 50s. Elevated fire weather conditions will be possible
across the northwest half of the combined Panhandles due to mainly
wind driven conditions as the minimum relative humidity values
will be near 20 percent.

Nearing the end of the extended, models begin to diverge in
solutions for Tuesday. Overall, the trend is a trough will dig
across the forecast area but the strength of this wave continues
to differ. The GFS is the strongest with this trough bringing a 90
knot 500mb jet over the Panhandles and a strong surface closed low
with up to 35 knot surface winds possible. Elevated fire weather
conditions may be possible due to the strong winds and low
relative humidity values near 20 percent. A cold front will
follow later in the day Tuesday with models hinting at a potential
for precipitation chances clipping the northern Panhandles Tuesday
night into Wednesday morning. Temperatures will drop behind the
front Wednesday, but again begin to rebound into the later half of
the week.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Dec 1, 2:19 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CST Wed Dec 1 2021

OKZ001>003-TXZ001>020-317-021000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CST Wed Dec 1 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible Thursday afternoon
across the western half of the combined Texas and Oklahoma
Panhandles. Elevated fire weather conditions are also possible
Monday and Tuesday across portions of the Texas and Oklahoma
Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday, Monday and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Hansford

When
December 1, 8:51 PM CST
Where
Hansford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

High Wind, Hartley

When
December 5, 8:28 PM CST to 9:19 PM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS located at the Dalhart Airport measured multiple wind gusts exceeding 58 mph between 2028 CST and 2118 CST. The strongest wind gust was 62 mph measured at 2118 CST.

High Wind, Deaf Smith

When
December 5, 8:29 PM CST to 9:21 PM CST
Where
Deaf Smith forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The mesonet located 2 miles WNW of Hereford, TX measured multiple wind gusts exceeding 58 mph between 2229 CST and 2321 CST. The peak wind gust of 64 mph was measured at 2229 CST.

High Wind, Sherman

When
December 5, 8:52 PM CST to 9:08 PM CST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

A mesonet station located 9 miles NNE of Sunray, TX measured multiple wind gusts exceeding 58 mph between 2052 CST and 2108 CST. The highest gust was 62 mph measured at 2108 CST.

High Wind, Carson

When
December 5, 9:04 PM CST to 9:05 PM CST
Where
Carson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The mesonet station located 1 ESE of Pantex measured a wind gust of 58 mph at 2104 CST and a second wind gust of 59 mph at 2105 CST.

High Wind, Hutchinson

When
December 5, 9:24 PM CST to 9:52 PM CST
Where
Hutchinson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Between 2124 CST and 2152 CST two mesonets, one located 7 miles E of Borger and one located 1 WNW of Fritch, TX, measured multiple wind gusts in excess of 58 mph. The highest gust was 62 mph measured at the Fritch ASOS at 2128 CST.

High Wind, Oldham

When
December 5, 9:38 PM CST to 10:47 PM CST
Where
Oldham forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Two mesonet locations across the county measured multiple wind gusts between 58 and 59 mph between 2138 CST and 2247 CST.

High Wind, Hemphill

When
December 5, 9:39 PM CST
Where
Hemphill forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 5, 9:54 PM CST to 11:19 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Between the ASOS located at the Amarillo Airport and two mesonets located around Amarillo Proper, multiple wind gusts were measured between 58 mph and 60 mph. These gusts exceeding 58 mph occurred between 2154 CST and 2319 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995802, 995794, 995790, 995807, 995816, 995799, 995931, 995800, 995812.